Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 112, NWS Las Vegas, NV

August 5, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 5, 2022, 6:05 PM PDT for San Bernardino County, California. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 6:05 PM PDT (01:05 UTC)
Expired
Aug 5, 2022, 8:00 PM PDT
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 184 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2342 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WGUS55 KVEF 060105
FFWVEF
CAC071-060300-
/O.NEW.KVEF.FF.W.0112.220806T0105Z-220806T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
605 PM PDT Fri Aug 5 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 800 PM PDT.

* At 605 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of San Bernardino County along SR 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3404 11566 3436 11573 3437 11519 3408 11516
      3407 11532 3412 11552 3407 11555 3409 11560
      3407 11561 3404 11560

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
2 follow-up statements
032 
WGUS75 KVEF 060204
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
704 PM PDT Fri Aug 5 2022

CAC071-060300-
/O.CON.KVEF.FF.W.0112.000000T0000Z-220806T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
704 PM PDT Fri Aug 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING 
FOR SAN BERNARDINO COUNTY...

At 704 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of San Bernardino County along SR 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3404 11566 3436 11573 3437 11519 3408 11516
      3407 11532 3412 11552 3407 11555 3409 11560
      3407 11561 3404 11560

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
440 
WGUS75 KVEF 060252
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
752 PM PDT Fri Aug 5 2022

CAC071-060302-
/O.EXP.KVEF.FF.W.0112.000000T0000Z-220806T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
752 PM PDT Fri Aug 5 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR SAN 
BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3404 11566 3436 11573 3437 11519 3408 11516
      3407 11532 3412 11552 3407 11555 3409 11560
      3407 11561 3404 11560

$$

Planz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:09 PM PDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 5, 1:09 PM PDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
109 PM PDT Fri Aug 5 2022

.SYNOPSIS...Numerous showers and thunderstorms are expected
today across the Southern Great Basin with more isolated activity
extending into the Mojave Desert. Drier conditions return over the
weekend with only isolated mountain showers possible. An uptick in
moisture returns by next week with renewed thunderstorm activity
spreading across the region and lasting through the week.
&&

.SHORT TERM...through this evening.

Vort max responsible for extensive flooding across much of Inyo
county this morning has begun to lift north into Mono county en
route to the central Great Basin. Mid level air has advanced into
the region from the south, but the low levels remain moist and
buoyant. This will allow for additional convection to develop
through the afternoon and evening across the southern Great Basin
region, with more isolated activity extending further south into
the Mojave Desert. While the threat of widespread flash flooding
is largely over with, a few stronger storms could still drop very
heavy rainfall in short order across our northern and western
zones. Will let the Flash Flood Watch ride for the evening but may
be able to drop the watch with the evening update.

.LONG TERM...The weekend and into next week.

Southeasterly flow aloft will usher in drier and more stable air
over the weekend resulting in a downturn in thunderstorm activity
Saturday and Sunday. Despite the drier air, precipitable water
values will remain near to slightly above normal and isolated
terrain driven showers will remain possible in the highest
terrain. Meanwhile, temperatures will tick upward and return
closer to early August normals.

By next week, the four corners high will return to it's typical
summer position with a southeasterly flow resuming across the
region. This will usher in more monsoonal moisture through the
week, with potential for widespread thunderstorm activity and
flash flooding once again. With the increasing moisture,
temperatures will return to below normal values thanks to the
abundance of cloud cover and regional rainfall.

&&

.AVIATION...For Harry Reid...Gusty southwest winds will pick up this
afternoon with gusts between 20 and 25 kts. After sunset,
northwesterly winds between 8 and 10 kts will persist through much
of the overnight period before becoming variable. If winds do not
drop below 8 kts, the prevailing wind direction will remain
northwesterly through the remainder of the TAF period. SCT aoa 15
kft will improve to 25 kft through the afternoon, with clouds
continuing to decrease overnight.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Gusty southwest winds will pick up this
afternoon in the Las Vegas Valley with speeds between 20 and 25 kts.
After sunset, northeasterly winds between 5 and 10 kts will persist
overnight. KBIH will have the best chances of light precipitation at
the terminal through 00Z; lightning is not expected. Otherwise,
gusty northwest winds to 20 kts this afternoon will diminish after
sunset. Cannot rule out a light shower at KDAG this afternoon, but
chances are minimal. Breezy west-southwest winds will persist
through the TAF period. Colorado River Valley TAF sites will
generally follow diurnal trends with breezy west winds in the
afternoon/evening and northwesterly winds overnight. SCT-BKN aoa 15
kft improving to 25 kft this afternoon then decreasing overnight.

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Outler
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 5, 3:27 PM PDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
327 PM PDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     PANACA                  37.79N 114.39W
08/04/2022                   LINCOLN            NV   EMERGENCY MNGR

            LARGE PINE TREE DOWN IN PANACA FROM
            THUNDERSTORM RELATED WINDS.

&&

VARIAN
Local storm report, Aug 5, 3:28 PM PDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 PM PDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      STOVEPIPE WELLS         36.61N 117.14W
08/05/2022                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTED A VEHICLE STUCK IN MUD ON STATE
            ROUTE 190 NEAR STOVEPIPE WELLS.

0100 PM     FLASH FLOOD      1 NW DEEP SPRINGS       37.38N 117.99W
08/05/2022                   INYO               CA   EMERGENCY MNGR

            FLOODING REPORTED ALONG STATE ROUTE 168 BY
            DEEP SPRINGS COLLEGE.

&&

VARIAN

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.